Flash Flood, Christian
- When
- August 29, 5:00 AM CST to 6:30 AM CST
- Where
- Christian County, Countywide
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.867, -87.500
Widespread major flooding occurred in the Hopkinsville area in response to 8 to 11 inches of rain in a 36-hour period. One fatality was directly attributed to the flooding in Hopkinsville, where a 10-year-old girl was swept into a culvert while playing in a low-lying area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread major flooding occurred in the Hopkinsville area in response to 8 to 11 inches of rain in a 36-hour period. One fatality was directly attributed to the flooding in Hopkinsville, where a 10-year-old girl was swept into a culvert while playing in a low-lying area. A total of 142 residences and 38 businesses were affected by flooding. Many of the evacuees were from neighborhoods flooded by the Little River. About a dozen families were sheltered at Red Cross or Salvation Army facilities.The Kentucky National Guard was mobilized to assist Christian County, where the Governor of Kentucky surveyed flood damage. At least a dozen businesses were closed along the main corridor between Fort Campbell and Hopkinsville. A number of people were rescued from their car rooftops on flooded streets. At the Christian County High School, a section of the roof collapsed, destroying a couple of classrooms. Two other school facilities in the county sustained water damage. All schools in the county were closed. Between 40 and 50 roads were closed or had substantial high water on them. The emergency management director reported this flooding was comparable to the 1997 flood. The initial round of very heavy rain during the early morning of the 29th was not directly associated with Tropical Storm Katrina. This round of flooding rains, between 6 and 8 inches, occurred in a narrow east-west band through Hopkinsville. The co-operative observer in Hopkinsville reported 6.47 inches during this initial event. A second heavy rainfall event, directly associated with Katrina, produced an additional 3.45 inches at Hopkinsville less than 24 hours later. In Trigg County, schools were closed. Over a dozen roads were closed in Trigg County, mainly due to flooding. The Little River in Cadiz rose out of its banks.In Todd County, at least 15 secondary roads were closed, including many roads off of U.S. Highway 68. County schools were closed. The Elk Fork Creek rose out of its banks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 29, 4:15 AM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 515 AM CDT MON AUG 29 2005 .DISCUSSION... KPAH/KHPX SHOWS PERSISTENT BAND OF CONVECTION AFFECTING PENNYRILE PTN OF WKY MUCH OF THIS EARLY AM. BIG PICTURE OF IR SATELLITE HINTS THIS COULD BE 1ST EFFECTS OF OUTER SPIRAL BANDS OF KATRINA...WITH LOCAL RADAR RAINFALL ESTIMATES ALREADY EXCEEDING FFG VALUES. GIVEN THESE HEAVY RAINS AND RECENT ONES JUST TO THE NORTH IN SW INDIANA...WE DECIDED NOT TO WAIT ON NEW GUIDANCE...AS MODELS STILL LOOK GOOD FOR WIDESPREAD 2 TO 4 INCHES ACROSS GENERALLY THE ERN 1/2 OF FA. AS A RESULT...ISSUED FLOOD WATCH ERN 1/2 FA...WHICH COLLABORATES NICELY W/ LMK-OHX. ANTICIPATE SUB 2 AMOUNTS WEST OF THE WATCH AREA...LIKELY 1-2 ALONG AND EAST OF THE MS RIVER...TAPERING DOWNWARD WESTWARD THRU SEMO. ALSO ADJUSTED GRIDDS/ZONES TO INCLUDE/EXPAND MENTION OF THUNDER...AS K INDICES STAY AOA 30 THRU TUESDAY EVENING...AND BOTH NEW SWODY1&2 YIELD PAH FA IN GEN RISK...WITH SLGT RISK NUDGING OUR FAR SRN COUNTIES. MODELS HAVE BEEN FAIRLY CONSISTENT ENDING PCPN WEST TO EAST TUESDAY NIGHT...WITH POST KATRINA DRY WEATHER FORECAST. THIS WAS ALREADY WELL REFLECTED IN THE PACKAGE SO NO CHANGES WERE MADE TO THE MEDIUM TO LONG RANGE PTN OF THE FORECAST THIS AM. AN OVERALL GFS BIAS TO OUR FORECAST YIELDS A MAV MOS PREFERENCE TO OUR NUMERICAL FORECAST POPS AND TEMPS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...FLOOD WATCH UNTIL TUE EVENING. MO...NONE. IL...FLOOD WATCH SEIL ALONG/EAST OF I57/I24 UNTIL TUE EVENING. IN...FLOOD WATCH UNTIL TUE EVENING. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 512 AM CDT MON AUG 29 2005 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-301015- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG... SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN... CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG... POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN... CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND... BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON... MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON... OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE... MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN... DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON... NEW MADRID 512 AM EST MON AUG 29 2005 /512 AM CDT MON AUG 29 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND SOUTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT THE CHANCE OF THUNDERSTORMS WILL INCREASE SLOWLY THROUGH TONIGHT AS KATRINA MOVES TOWARD THE QUAD STATE. THE PRIMARY HAZARDOUS WEATHER THREAT WILL BE LOCALLY HEAVY RAINS THAT COULD CAUSE FLOODING PROBLEMS. A FLOOD WATCH IS IN EFFECT FOR SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST ILLINOIS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FLOOD WATCH IS IN EFFECT UNTIL TUESDAY EVENING FOR SOUTHEAST ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY...WHERE STORM TOTALS OF 2 TO 4 INCHES OF RAINFALL ARE POSSIBLE. GENERALLY 1 TO 2 INCHES OF TOTAL STORM RAINFALL IS ANTICIPATED WEST OF THE WATCH...ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...WITH THE HEAVIEST AMOUNTS MAINLY ALONG OR EAST OF THE MISSISSIPPI RIVER. LOCALIZED FLOODING PROBLEMS WILL CONTINUE TO BE THE PRIMARY HAZARDOUS WEATHER THREAT THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED FOR FLOODING REPORTS.
The national radar mosaic for the moment the first event began.
3 flood, 2 flash flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Christian | 2005-08-29 | 10 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472598, 5472599, 5472600, 5472601, 5472666.